Texas, 2015

Flash Flood in Texas, August 2, 2015

August 2, 2015 · NWS EPZ · 1 event in 1 county or zone

An upper level ridge was passing over the Rockies with very weak low and mid level flow around the El Paso area. Deep monsoon moisture was trapped under the ridge allowing for slow moving storms producing very heavy rain to occur.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EPZ wrote it up.

An upper level ridge was passing over the Rockies with very weak low and mid level flow around the El Paso area. Deep monsoon moisture was trapped under the ridge allowing for slow moving storms producing very heavy rain to occur.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before the first event at Aug 2, 2:39 PM MST, 5 hours 6 minutes earlier.

Area forecast discussion, Aug 2, 2:39 PM MST, 5 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
339 PM MDT SUN AUG 2 2015

.SYNOPSIS...
SLIGHT INCREASE IN MONSOONAL MOISTURE WILL RESULT IN A FEW MORE
STORMS ACROSS THE BORDERLAND THIS EVENING AND MONDAY. HOWEVER BY
TUESDAY HIGH PRESSURE WILL SHIFT TO OUR SOUTHWEST AND BEGIN TO CUT
OFF THE MOISTURE FEED. THE RESULT WILL BE HOTTER CONDITIONS ACROSS
THE AREA WITH 100 DEGREE AFTERNOON HIGHS IN THE LOWLANDS. STORMS
WILL BECOME MORE ISOLATED FROM TUESDAY THROUGH FRIDAY WITH THE
BETTER CHANCES OVER THE MOUNTAINS. NEXT WEEKEND THE RIDGE SHIFTS
BACK EAST A BIT AND ALLOWS MOISTURE TO FEED BACK IN FROM THE WEST.
STORMS SHOULD BE ON THE INCREASE THROUGH THE WEEKEND AS THE
MONSOON PLUME SETTLES BACK OVER THE REGION.

&&

.DISCUSSION...
MOISTURE ON THE RISE FOR THE SHORT TERM THANKS TO A SHORT WAVE
TROUGH PASSING WELL TO OUR NORTH. THIS FEATURE IS VEERING THE
WINDS ALOFT BACK TO WESTERLY WHICH IS ADVECTING THE FOCUS OF THE
MONSOON MOISTURE PLUME BACK EAST OVER OUR AREA AS IT DRIES OUT
WEST AND CENTRAL AZ. FOR OUR AREA THE BETTER MOISTURE WILL BE OVER
THE WESTERN ZONES TONIGHT...AND A BIT MORE UNIFORM FOR MONDAY. AM
PW'S WERE UP TODAY BACK OVER AN INCH AFTER DROPPING BELOW LAST
NIGHT. PROG SOUNDINGS ACROSS THE AREA SHOW INCREASING MOISTURE
TODAY WITH HIGHER DEWPOINTS AND PW'S FOR THIS EVENING. THE RESULTS
ARE MORE INSTABILITY AND BETTER RAIN/STORM CHANCES. POPS WILL BE
HIGHEST OVER THE MOUNTAINS AND WEST ZONES THIS EVE/NIGHT.

MONDAY THE MOIST PLUME CONTINUES TO BEND EAST OVER THE REGION WITH
INCREASING PW'S OVER THE EAST ZONES FOR A MORE UNIFORM MOISTURE
PROFILE ACROSS THE AREA. FOR THE FORECAST WE BROADEN THE POPS EAST
AND MAKE THEM MORE CONSISTENT ACROSS THE REGION. THE MOUNTAINS
WILL KEEP HIGHER POPS OF COURSE. TEMPS WILL TOP OUT IN THE MID 90S
LOWLANDS WITH PM CLOUDS AND STORMS MODERATING THE HEATING.

TUESDAY THROUGH FRIDAY WE SEE A PATTERN SHIFT THAT RESULTS IN
SUBSTANTIAL DRYING OF THE AIRMASS OVER THE FORECAST AREA. THE
UPPER HIGH IS PROGED TO SHIFT SOUTH AND WEST. WE COME UNDER A
NORTH/NORTHEASTERLY FLOW ALOFT AND DRAW IN DRIER CONTINENTAL AIR
OVER THE AREA. THE LOWLANDS RETAIN THE SOUTHEAST FLOW WHICH KEEPS
MODEST BOUNDARY LAYER MOISTURE STREAMING INTO THE REGION OFF THE
TEXAS GULF. FOR THE LOWLANDS THIS WILL LIKELY NOT BE DEEP ENOUGH
MOISTURE FOR LOWLAND STORMS. THE MOUNTAINS WILL LIKELY SEE
ISOLATED STORMS...LOWLANDS ONLY SLIGHT CHANCES. THE ELEMENT THAT
WILL BECOME A POTENTIAL IMPACT FOR THE POPULOUS ACROSS THE REGION
WILL BE INCREASING HEAT WITH LOWLANDS LIKELY SEEING A STRING OF
DAYS WITH 100 DEGREE LOWLAND MAX TEMPS.

NEXT WE MOVE TO THE LAST SEGMENT OF THIS PACKAGE WHERE THE UPPER
HIGH SHIFTS BACK EAST AND ALLOWS A RETURN OF THE MONSOON MOISTURE
PLUME IN FROM THE SOUTH AND WEST. DURING THE NEXT WEEKEND WE RAISE
POPS AND LOWER TEMPS IN RESPONSE TO THE INCREASES IN MOISTURE...
CLOUDS...AND STORMS.

14-BIRD

&&

.AVIATION...VALID 03/00Z-04/00Z.
HIGH PRESSURE ALOFT OVERHEAD WILL CONTINUE INTO MONDAY. THE AIR
MASS REMAINS MOIST AND UNSTABLE ENOUGH FOR ISOLATED AFTERNOON AND
EVENING SHOWERS AND THUNDERSTORMS. GENERAL CONDITIONS: FEW-
SCT070-090 SCT100- 120 SCT-BKN200-250. ISOLD VRB25G37KT 4SM -TSRA
BKN060CB BKN100 OVC200 18Z-06Z. MAX TOPS 400-450. SFC WINDS 00-18Z
WSW 5-10KTS AFT 18Z: NW 5-10KTS.

20-NOVLAN

&&

.FIRE WEATHER...
HIGH PRESSURE ALOFT WILL CONTINUE OVER THE AREA FOR THE NEXT TWO
DAYS WITH ABOVE SEASONAL TEMPERATURES. THE AIR MASS WILL REMAIN
SUFFICIENTLY MOIST AND UNSTABLE TO PROVIDE ISOLATED LOWLAND AND
SCATTERED HIGHLAND AFTERNOON AND EVENING SHOWERS AND
THUNDERSTORMS. BY TUESDAY THE UPPER HIGH WILL MOVE MORE WESTWARD
TO ARIZONA BRINGING A MORE NORTHERLY FLOW ALOFT. THIS WILL RESULT
IN MORE WARM AND DRIER AIR INTO SOUTHERN NEW MEXICO.
THUS...TUESDAY THROUGH THURSDAY SHOULD SEE ALMOST ALL CONVECTION
CONFINED OVER AND AROUND THE MOUNTAINS.

20-NOVLAN

&&

.PRELIMINARY POINT TEMPS/POPS...
EL PASO                 74  97  73 100 /  20  30  30   0
SIERRA BLANCA           70  95  69  98 /  20  40  30  10
LAS CRUCES              67  94  67  98 /  30  20  30   0
ALAMOGORDO              67  95  69 100 /  30  30  30   0
CLOUDCROFT              53  73  55  78 /  40  40  40  10
TRUTH OR CONSEQUENCES   67  92  68  98 /  40  20  20   0
SILVER CITY             61  85  62  92 /  40  30  20   0
DEMING                  68  94  68 100 /  30  20  20   0
LORDSBURG               66  93  67  99 /  40  10  20   0
WEST EL PASO METRO      72  98  72 101 /  20  30  30   0
DELL CITY               70  97  70 102 /  20  40  40  10
FORT HANCOCK            71  98  70 102 /  20  40  30   0
LOMA LINDA              69  92  69  96 /  20  30  30   0
FABENS                  71  98  70 102 /  20  30  30   0
SANTA TERESA            70  96  70 100 /  20  30  30   0
WHITE SANDS HQ          69  94  70 100 /  30  20  30   0
JORNADA RANGE           66  94  67  99 /  30  10  30   0
HATCH                   66  95  67 101 /  30  10  20   0
COLUMBUS                69  93  68  99 /  30  20  20   0
OROGRANDE               70  96  70  99 /  30  20  30   0
MAYHILL                 57  82  59  87 /  40  40  40  10
MESCALERO               56  82  57  87 /  40  40  40  10
TIMBERON                58  82  59  87 /  40  40  40  10
WINSTON                 58  83  59  90 /  50  40  30   0
HILLSBORO               63  91  64  97 /  40  30  30   0
SPACEPORT               67  93  67  98 /  30  10  30   0
LAKE ROBERTS            56  85  57  91 /  50  40  30  10
HURLEY                  62  88  63  94 /  40  30  20   0
CLIFF                   62  91  64  97 /  40  30  20   0
MULE CREEK              59  90  61  96 /  40  30  20   0
FAYWOOD                 63  89  64  95 /  40  30  30   0
ANIMAS                  66  92  67  98 /  40  30  20   0
HACHITA                 67  93  67  99 /  30  20  20   0
ANTELOPE WELLS          64  89  65  94 /  30  30  30  10
CLOVERDALE              63  87  64  92 /  30  40  20  20

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.
&&

14/20

In the hours before

Local storm report, Aug 2, 6:31 PM MST, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EL PASO TX
731 PM MDT SUN AUG 02 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 PM     HAIL             3 NE EL PASO            31.81N 106.45W
08/02/2015  E0.50 INCH       EL PASO            TX   PUBLIC

&&

EVENT NUMBER EPZ1500139

HC
Local storm report, Aug 2, 6:42 PM MST, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EL PASO TX
742 PM MDT SUN AUG 02 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0601 PM     HAIL             EL PASO                 31.78N 106.48W
08/02/2015  E0.50 INCH       EL PASO            TX   PUBLIC

&&

EVENT NUMBER EPZ1500140

HC
Special weather statement, Aug 2, 6:46 PM MST, 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
746 PM MDT SUN AUG 2 2015

NMZ410-411-030215-
SOUTHERN DONA ANA COUNTY/MESILLA VALLEY NM-
NORTHERN DONA ANA COUNTY NM-
746 PM MDT SUN AUG 2 2015

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL DONA ANA COUNTY
UNTIL 815 PM MDT...

AT 745 PM MDT...METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM ON
RADAR 5 MILES NORTHWEST OF CORRALITOS...OR 14 MILES SOUTHWEST OF
LEASBURG...MOVING EAST AT 10 MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
CORRALITOS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 3229 10714 3240 10712 3247 10695 3223 10698
TIME...MOT...LOC 0145Z 272DEG 8KT 3234 10709

GRZYWACZ
Local storm report, Aug 2, 7:25 PM MST, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EL PASO TX
825 PM MDT SUN AUG 02 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0819 PM     HEAVY RAIN       3 E EL PASO             31.78N 106.43W
08/02/2015  M1.60 INCH       EL PASO            TX   TRAINED SPOTTER

&&

EVENT NUMBER EPZ1500141

HC
Local storm report, Aug 2, 7:34 PM MST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EL PASO TX
834 PM MDT SUN AUG 02 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0828 PM     FLOOD            4 E EL PASO             31.78N 106.41W
08/02/2015                   EL PASO            TX   PUBLIC

&&

EVENT NUMBER EPZ1500142

HC
Local storm report, Aug 2, 7:39 PM MST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE EL PASO TX
839 PM MDT SUN AUG 02 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0828 PM     FLASH FLOOD      4 E EL PASO             31.78N 106.41W
08/02/2015                   EL PASO            TX   PUBLIC

&&

CORRECTED EVENT

EVENT NUMBER EPZ1500142

HC

The radar

The El Paso radar (KEPZ), 28 km away, was scanning. The volume nearest the first event began at 02:44 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, El Paso

When
August 2, 7:45 PM MST to 9:00 PM MST
Where
El Paso County, 0.83 mi E of El Paso to 1.33 mi NNW of Socorro
Cause
Heavy Rain
Reported by
Fire Department/Rescue
Coordinates
31.782, -106.416

Fire department sent water rescue teams out for areas along Interstate 10 from around Bassett Center to Zaragoza. Gateway West was closed from Airway to Geronimo.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2015Every state in 2015This day in weather historyWarnings in Texas, August 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 598309.